NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 30, 9:03 PM CST, 2 hours 57 minutes earlier.
Area forecast discussion, Apr 30, 9:03 PM CST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1003 PM CDT Sun Apr 30 2023
.SHORT TERM...(This Evening through Monday)
Issued at 245 PM CDT Sun Apr 30 2023
Main story today has been the northwesterly winds exceeding
expectations, with gusts at times near/above 50 mph along and east
of I-29. Sustained winds have also been stronger than forecast with
more efficient mixing, at times around 40 mph. West of I-29, winds
are closer to 25-30 mph with gusts around 40 mph. Winds are ever so
slowly leveling off and falling as diurnal cumulus develops and
inhibits mixing slightly. Did expand Wind Advisory a tier west this
morning, and headline looks in good shape through the 8PM expiration
time. Continue to use caution if traveling, and to prevent fire
starts as any fire will spread very quickly. More details in the
Fire Weather section below. Temperatures through 2PM have climbed
into the 50s.
Strong northwesterly winds continue tonight, with tight surface
pressure gradient and strong flow aloft. Soundings indicate that
with diminished mixing between sunset and sunrise, gusts may drop
off. However, any mixing through/near the inversion will lead to
gusts up to 30 mph. Lows drop into the lower to mid 30s, coldest
along/west of a Brookings to Wagner line where skies clear quickest
and winds are lightest.
Winds quickly increase after sunrise, especially along/east of I-29
where the surface pressure gradient is the most compact. To the
west, weak surface high pressure helps temper the strongest winds a
bit. Do expect the strongest winds and gusts to likely occur in the
late morning hours, although unlike today, lack of moisture through
the sounding may make diurnally driven cumulus hard to come by.
Winds of 15-25 mph and gusts to 35 mph are expected, although
isolated strongest gusts are possible through late morning.
Plentiful sunshine and warmer temperatures are in store, with highs
in the 50s to lower 60s. These warmer temperatures and continued
strong northwesterly winds create elevated fire concerns once again,
with more details in the Fire Weather section of this discussion.
.LONG TERM...(Monday Night through Sunday)
Issued at 245 PM CDT Sun Apr 30 2023
Surface high pressure slides east Monday night, which should lessen
the winds across the area. Strongest winds of 15-20 mph remain
through the night along/east of I-29, with gusts around 25 mph,
weaker as you head west. Skies should clear with radiational cooling
dropping lows into the lower and mid 30s.
Omega block pattern remains in place early to mid week, with
deepening lows over the Great Lakes and CA, with amplifying ridge in
response. Ridge axis slides east through the middle of the week.
Warming trend commences, with increasing WAA and temperatures aloft,
paired with southerly flow. By Wednesday, 850 mb temps warm from the
single digits deg C to the mid teens. Expect Tuesday to be the
coolest day with surface high slowly sliding across the area, with
highs in the upper 50s to mid 60s. Above average highs anticipated
Wednesday and Thursday in the 70s to near 80. Lows Tuesday night in
the mid/upper 30s, warming into the mid 40s to lower 50s
Wednesday/Thursday nights. Slightly less breezy northerly winds on
Tuesday, with strongest winds again east of I-29 where gusts to 30
mph will be possible. Wednesday brings southerly surface flow and
lighter winds with gusts around 20 mph in the afternoon, with
easterly flow prevailing Thursday. Although models (GFS, Canadian)
hint at a mid level wave and surface low moving through, think dry
conditions are much more likely. Models aren't in much agreement in
the resolution of this feature, and ensemble solutions mainly keep
the chances of QPF > 0.10" at 40% or less through Thursday night
(the GFS ensemble probability lies closer to 50%). If an area would
be favored for precip, currently would be across the southeastern
portions of the area, but confidence is low. Given the warming
temperatures, breeziness, and dry antecedent conditions, fire danger
remains elevated through this period. More details below in the Fire
Weather section.
Pattern breaks down toward the latter half of the week, as the
eastern low pressure becomes less defined and another upper low
forms in central Canada. Subtle ridge axis remains over the central
US with a couple of waves progged to slide through. Temperatures
near seasonal averages expected. May see rain/thunder chances return
to the area, but given variance in the details have left NBM pops as
is.
&&
.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 1002 PM CDT Sun Apr 30 2023
VFR throughout the period. North-northwesterly winds will remain
gusty overnight for areas along and east of I-29, with marginally
breezy sustained winds west of I-29. Winds will become stronger
shortly after sunrise, gusting 25 to 35 knots throughout the
afternoon hours before decreasing again into the evening and
overnight hours.
&&
.FIRE WEATHER...
Issued at 245 PM CDT Sun Apr 30 2023
High to Very High fire danger continues through this evening, with
northwesterly winds of 25-40 mph and gusts to 50 mph (isolated
higher). Humidity values through 19z/2PM remain above critical
thresholds; however, overachieving winds will cause any fire to
spread very rapidly. Winds should diminish somewhat after sunset,
although gusts to 30 mph will be possible through the overnight.
Northwesterly winds increase quickly after sunrise Monday. Again
strongest winds through the day are anticipated along/east of I-29,
with sustained northwesterlies of 20-25 mph and gusts to 35 mph.
Elsewhere, 15-20 mph with gusts to 30 mph will be more common. If
mixing is more robust than anticipated, gusts to 40-45 mph are
possible east of I-29 through late morning. Temperatures warm up a
few more degrees tomorrow, with RH values closer to 25% in the James
and Missouri River Valleys to 30% east of I-29. Given the marginal
RH and offset of lowest RH and strongest winds, have foregone a
headline at this time. Fire danger will be High to Very High.
Warming temperatures through the middle of the week may lead to
periods of elevated fire danger, especially with a lack of
precipitation. Currently, Tuesday looks to be the day with the most
widespread concern due to the stronger winds and lowest RH values of
around 25% for most of the area. Increasing humidity and decreasing
winds look to temper mid week concerns despite temperatures in the
70s to near 80 by Wednesday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...SG
LONG TERM...SG
AVIATION...APT
FIRE WEATHER...SG
Hazardous weather outlook, Apr 30, 7:08 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
808 PM CDT Sun Apr 30 2023
SDZ038-050-052-053-057>060-063>065-068-069-020115-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
808 PM CDT Sun Apr 30 2023
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Tonight.
Breezy northwest winds continue, with gusts in the 20s for the
overnight hours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gusty winds and moderately dry air in the afternoon through early
evening will lead to high fire danger on Monday.
River flooding will continue primarily along the James River into the
month of May.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-054>056-061-062-066-067-070-071-020115-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Miner-Lake-Moody-
McCook-Minnehaha-Turner-Union-
808 PM CDT Sun Apr 30 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Breezy northwest winds continue, with gusts in the 20s and lower 30s
for the overnight hours.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gusty northwest winds with gusts up to 30-35 mph along with
moderately dry air in the afternoon will contribute to high to very
high fire danger on Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.